Heavy Rain, Chautauqua
- When
- July 16, 1:45 PM EST
- Where
- Chautauqua County, 2.07 mi N of Gerry
- Reported by
- CoCoRaHS
- Coordinates
- 42.210, -79.250
A two hour rainfall report was received.
An area of low pressure tracked northeast across Ohio along a stationary front that stretches all the way east through western and central New York. This area of low pressure then tracked east across western New York and the Finger Lakes region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An area of low pressure tracked northeast across Ohio along a stationary front that stretches all the way east through western and central New York. This area of low pressure then tracked east across western New York and the Finger Lakes region. Moderate to heavy rain entered far western NY and advanced eastward across the region. One hour flash flood guidance was 1 to 2 inches across a majority of the region. This was surpassed in some locations, resulting in localized flash flooding. Otherwise, rises on rivers and creeks were the result, especially in the Buffalo area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 16, 10:47 AM EST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 1147 AM EDT Fri Jul 16 2021 .SYNOPSIS... A cold front will stall out somewhere across the Southern Tier/PA border this afternoon with the possibility for showers and a few storms mainly south of Buffalo. Heavy rain will move into the region later tonight with rounds of showers and thunderstorms lasting into Saturday night. && .NEAR TERM /THROUGH SATURDAY/... The cold front has sagged south across the western Southern Tier this midday. Boundary will likely stall out across this region or very close to the NY/PA line. Looking upstream, a wave along the front will drive some showers and possibly a few storms into western NY this afternoon, with the bulk of the activity remaining south of Buffalo. Weak dry air advection behind the front will keep moisture around with more clouds than sun today, however dry conditions are expected across north central NY. High temperatures should top out in the upper 70s to low 80s. A shortwave trough will track east across the Ohio Valley while low pressure tracks along the cold front and approaches western NY tonight. Strong forcing will begin to take place as the low follows the right entrance region of an upper level jet from northern Ohio to Lake Erie tonight. Moisture will surge into the region with PWATS 1-2 SD above normal. Showers and a few storms will follow the cold front as it moves from south to north across western NY and into the North Country tonight. Most of the heavy rainfall will be across southern Ontario tonight associated with the strong convergence of the surface low but heavy rain will likely enter portions of western NY by Saturday morning. Low temperatures in the mid 60s. The surface low will track from Lake Erie to central NY Saturday. Strong forcing with high PWATS will produce widespread rain with embedded thunderstorms from west to east across the region. Dry air on the back side of the low will begin to enter far western NY late Saturday afternoon and rain will come to an end. Widespread rainfall amounts of 1-2 inches are likely for western NY with localized higher amounts due to training thunderstorms. Lesser amounts likely across north central NY with basin averages of 0.5-1 inch and less across the Saint Lawrence Valley. Due to recent rainfall, localized flooding is a concern. See Hydrology section below for potential for flooding late Friday night through Saturday. Cooler Saturday with highs in the 70s. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... The main mid-level trough axis will be crossing the CWA on Saturday night slowly. Before it does so, large scale forcing for ascent along the SE portion of the CWA will allow for a continuation of high PoPs as the right entrance region of the upper jet continues to reside overhead there through the evening. Overnight, even the 250 hPa jet axis shifts to the SE of the area, allowing for subsidence to slowly build to the southeast and into more of the area. This process will be painstakingly slow, however, as the upper level pattern is rather stagnant. As a result, low end chances of rain showers linger into Sunday morning before drier air finally rules the roost. With the final kick to the SE of the mid-level wave, a stagnant frontal boundary that will have been bisecting the area for days will likewise summarily shift SE. This will bring deep layer northerly flow into the area which will allow for continental polar air to make its return. && .LONG TERM /MONDAY THROUGH THURSDAY/... With the weekend short wave trough axis having finally moved to the southeast and pronounced ridging dominating the west, northwesterly flow aloft will continue into next week. This will allow for cooler and drier air to become better established in the area. By late Tuesday into Tuesday night, GFS/ECMWF/Canadian solutions all point toward a much better developed system rotating southeastward along the front side of the western and central CONUS pronounced ridge. This system will progress from NW to SE across the area, bringing plunging temperatures aloft, destabilizing the column, and it further looks to have ascent centered in the left exit region of the upper jet passing through. PoPs were adjusted to likely as the consensus favors the passing of this system during this time. The long wave pattern persists after mid-week, so cold northwesterly flow will dominate. There is still a chance of embedded disturbances bringing bouts of convection, however a lack of strong moisture feed should preclude them from being heavy rainers at least. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... IFR continues across the higher terrain of the Southern Tier including KJHW, which is currently being affected by a frontal boundary sagging into these areas late this morning. Gradual improvement expected this afternoon across the region as a whole, though some residual showers will linger across WNY. The cold front will stall somewhere in the vicinity of the NY/PA line this afternoon. This may help bring some showers and a few storms across the western Southern Tier this afternoon into the evening. Heavier rain with the chance of thunderstorms will move into western NY tonight and sub-VFR conditions expected to develop. Outlook... Saturday...Several waves of showers and thunderstorms. MVFR to VFR. Sunday through Monday...VFR. Tuesday...Chance of showers and thunderstorms. MVFR to VFR. && .MARINE... Westerly flow will produce keep some wave action going on the Lakes this afternoon in the wake of a cold frontal passage, however winds and waves will stay below Small Craft conditions. Low pressure will approach Lake Ontario tonight. A brief period of light winds expected through tonight before easterly winds pick up Saturday which may result in Small Craft Advisories for the western end of Lake Ontario. && .HYDROLOGY... An area of low pressure will track along a stationary front across western ny Saturday. Moderate to heavy rain will enter far western NY late tonight and then track eastward across the region through Saturday. Thunderstorms are possible and due to recent rainfall, localized flooding is a concern. One hour flash flood guidance is 1- 2 inches across a majority of the region. This could be reached especially if training thunderstorms occur near Metro areas and locations prone to flooding. Rises on rivers and creeks are expected but overall confidence is low due to uncertainty in location of heavy rainfall. At this time, ensemble river forecasts only show a few rivers reaching action stage with forecast rainfall. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JM NEAR TERM...HSK/JM SHORT TERM...Fries LONG TERM...Fries AVIATION...HSK/PP MARINE...HSK/JM HYDROLOGY...HSK
Hazardous Weather Outlook National Weather Service Buffalo NY 416 AM EDT Fri Jul 16 2021 NYZ007-008-170830- Jefferson-Lewis- 416 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight risk of excessive rainfall that could cause flash flooding Saturday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 416 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-020-170830- Chautauqua-Cattaraugus- 416 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a slight risk of excessive rainfall that could cause flash flooding late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight risk of excessive rainfall that could cause flash flooding Saturday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-010>014-021-085-170830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Allegany-Southern Erie- 416 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk of excessive rainfall that could cause flash flooding late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight risk of excessive rainfall that could cause flash flooding Saturday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The Buffalo radar (KBUF), 92 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
15 heavy rain, 6 flash flood. Local standard time, as filed.
A two hour rainfall report was received.
The rain fell in 20 minutes.
Waterboro Hill Road was closed due to water flowing over the road.
Water was backing up the Bemus Creek, across Bemus Point, due to the rising level of Chautauqua Lake. Voluntary evacuations of area homes was underway.
Multiple reports of flooded roads were received south of Dayton.
Reports of widespread road closures in Springville due to flooding. Vaughn Street was also closed in East Concord.
Flash flooding was reported on Zoar Valley Road.
Flash flooding was reported on Genesee Road in Sardinia.
A six hour rainfall report was received.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976866, 976869, 976766, 976767, 976870, 976872, 976873, 976874, 976771, 976774, 976775, 976776, 976875, 976876, 976878, 976879, 976877, 976880, 976881, 976882, 976883.